Ohio, 2003

Damaging Wind in Ohio, April 30, 2003

April 30, 2003 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM EST, 2 hours earlier.

Area forecast discussion, Apr 30, 2:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT WED APR 30 2003

********************************************************************
315 PM EDT WED APR 30 2003

...TONIGHT AND TOMORROW...
CONTINUE TO MONITOR AFTERNOON SHOWERS AND THUNDERSTORMS POPPING UP
ACROSS THE REGION.  MOSTLY POSITIVE MORNING LIGHTNING HAS TURNED
NEGATIVE.  SEVERE THUNDERSTORM WARNING FROM 151 UNTIL 215 PM...FOR
NORTHERN NICHOLAS COUNTY IN WEST VIRGINIA WAS VERIFIED WITH 3/4
HAIL.

AS FOR THE REST OF THE AFTERNOON AND EVENING TIME PERIOD...DEW
POINTS IN THE UPPER 50S TO AROUND 60 WILL REMAIN.  AS A
RESULT...WILL SEE SHOWERS AND THUNDERSTORMS REMAIN...AND SLOWLY
WEAKEN AND PUSH EAST OF MUCH OF THE REGION AROUND MIDNIGHT.

TOMORROW AFTERNOON WILL BE MET WITH SLIGHTLY WARMER CONDITIONS THAN
TODAY...WITH A CONTINUED MOIST ATMOSPHERE.  NEAR GUIDANCE VALUES
FOLLOWED DURING THE TIME PERIOD.

...THURSDAY NIGHT THROUGH SATURDAY NIGHT...

COLD FRONT SLIDING ACROSS NORTHERN OHIO VALLEY SLOWS AS IT PUSHES
INTO NORTHWESTERN CWA AS MODELS INDICATE SYSTEM MOVING ACROSS
SOUTHEAST INTO MID ATLANTIC.  A BIT OF TIMING ISSUES BETWEEN ETA/GFS
AS ETA IS TRENDING A BIT SLOWER WITH FROPA.  DID NOT SEE MUCH REASON
TO STRAY FAR FROM CURRENT FORECAST ALTHOUGH DID INCREASE POPS TO
LIKELY ACROSS SOUTHEAST OHIO FOR THURS NIGHT AND CARRYING HIGH
CHANCE THROUGH FRIDAY AS FRONT SLIDES ACROSS.  SECONDARY LOW TO
DEVELOP ALONG CAROLINA COAST SATURDAY...MORE STRONGLY ON GFS THAN
ETA...BUT THIS SHOULD HELP PUSH FRONT FURTHER SOUTH.  CONTINUED
SLIGHT CHANCE IN MTNS EARLY SATURDAY PER COORDINATION OF ISC
GRIDS.

...SUNDAY THROUGH NEXT WEDNESDAY...
DRY WEATHER EXPECTED SUNDAY AS SHORTWAVE RIDGE BUILDS INTO THE
REGION BETWEEN SYSTEMS.  HIGH PRESSURE SHOULD BRING SOME SLIGHTLY
COOLER TEMPERATURES FOR HIGHS SUNDAY.

HEADING INTO THE FIRST HALF OF NEXT WEEK...QUITE A BIT OF
UNCERTAINTY EXIST.  THE GFS IS FASTER EJECTING ENERGY OUT OF THE
SOUTHWEST INTO THE UPPER MISSISSIPPI VALLEY BY MONDAY...WHILE THE
CANADIAN AND ECMWF ARE SLOWER BY ABOUT 12 HOURS OR SO.  THE NEW 12Z
GFS IS FASTER THAN ITS COUNTERPART AT 00Z.  SO RIGHT NOW...TIMING
SEEMS TO BE THE KEY FACTOR.  OVERALL...EXPECT A WARM FRONT TO LIFT
BACK NORTH OF THE REGION MONDAY MORNING WITH A CHANCE FOR SOME
SHOWER ACTIVITY.  HOW WIDE SPREAD THE SHOWERS WILL BE WILL DEPEND ON
HOW MUCH DRY AIR MOVES IN ON SUNDAY.  NOT TOO MENTION THE MAJORITY
OF THE LIFT SYNOPTICALLY WILL BE IN THE UPPER MISSISSIPPI VALLEY AND
GREAT LAKE STATES.

BY MONDAY NIGHT...THE REGION SHOULD BE IN THE WARM SECTOR AND SHOULD
REMAIN THERE UNTIL A COLD FRONT MOVES THROUGH ON WEDNESDAY.
AGAIN...TIMING WITH BE THE BIGGEST PROBLEM.  FOR NOW WILL HOLD
CHANCE POPS THROUGH THE REMAINDER OF THE PERIOD.

FOR TEMPERATURES...HAVE RUN CLOSE TO GUIDANCE ON THE MINS AS NO
NIGHT LOOKS TO BE EXCEPTIONALLY GOOD FOR RADIATIONAL COOLING AS
WINDS KEEP SOME MIXING OCCURRING.  FOR DAYTIME MAXES...HAVE GONE
HIGHER THAN GUIDANCE ON MONDAY AND TUESDAY AS ENTRANCE INTO THE WARM
SECTOR COMBINED WITH 850 TEMPS 12C-15C SHOULD SUPPORT HIGHER MAX
TEMPS.  ALSO...THE GFS IS PLAYING MORE IN THE WAY OF CLOUDS WHICH
MAY BE WHY IT IS COOLER.  ENTERING THE WARM SECTOR SHOULD ALLOW
TEMPERATURES TO WARM ABOVE GUIDANCE.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ KF/HC/ESS

********************************************************************
1000 AM EDT WED APR 30 2003

...MORNING UPDATE DISCUSSION...
NO UPDATE PLANNED THIS MORNING.
WITH FRONTAL BOUNDARY LINGERING...CAN NOT RULE OUT CHANCE OF A
SHOWER OR THUNDERSTORM THIS AFTERNOON.  AS A RESULT...WILL KEEP LOW
CHANCE POPS FOR THE DURATION.  ALREADY THIS MORNING FROM 12 TO 13Z
HAD A SMALL THUNDERSTORM POP UP IN RALEIGH COUNTY...AND EARLIER
THUNDERSTORMS TRACKING ALONG WAYNE AND LINCOLN COUNTIES.  WARM MOIST
AIR WITH DEWPOINT IN THE 50S TO RIGHT AROUND 60 THIS MORNING.

.END/KF

********************************************************************
310 AM EDT WED APR 30 2003

TIL 22Z THUR...

06Z SFC ANALY DEPICTS FRNTL BNDRY ACR CNTRL WVA THEN TRAILING WWRD
THRU SWRN OH.  AFT DAWN FRNT WL JUMP TO I-90 CORRIDOR LEAVING CWA IN
WRM XCTR.  CRRNT BLOB OF CONV ACR WRN KY AND NERN TN WL CONT TO WKN
AS H2 AGEO WND DIV RELAXES AND SFC CONV ASSOCD WITH BAROCLINIC ZN
MVS N.  AGAIN ANOTHER TUFF CALL ON SKY CVR TDY AS SE FLO OVR MUCH OF
FA.  WL PLAY UP CLDS IN PRONE UPSLOPE COUNTIES AND SRN LLNDS WITH
DEBRIS CI CANOPY LASTING MUCH OF THE MRNG.  YET ANOTHER CHALLENGE
TRYING TO DECIPHER WHICH AREAS R MOST SUSCEPTIBLE TO SCT CONV.  FEEL
IT WL BE IN TWO SPOTS ONE ALNG AND W OF THE OH RVR WITH UPR LVL JET
MAX MVNG THRU AND MTNS WHERE UPSLOPE COMMENCES OVR SRN MTNS WHILE
DIFFERENTIAL HEATING OCCURS FARTHER ACR NRN MTNS.  BUOYANCY AND WND
PROFILE THERE FOR MOD TO HVY RAINS WHERE STORMS DVLP...SOME PLACES
CUD PICK UP A QUICK INCH.

TNGT AND THUR MORE OF THE SAME WITH CONV GOING AWAY W/ LOSS OF SUN.
ENUF OF A GRADIENT TNGT THAT FG WON/T BE AS BAD AS THIS MRNG...AGAIN
IT SHUD BE ANOTHER WRM ONE W/ MID 50S TO LWR 60S FCST.  THUR FRNT
EASES CLSR...ALTHO SW WNDS DWNSLP FA AND DO A GUD JOB SUPPRESSING
CONV OUTSIDE THE MTNS...STILL PLENTY OF LLVL MSTR TO TAP...HENCE TRW
MENTION CONTS EVERYWHERE.

GUID NMBRS ON TRACK FOR THE MOST PART TDY AND TNGT.  FEEL OUTPUT A
TOUCH HI ACR I-64 AREA WL SIDE WITH LWR NMBRS THERE.  THUR FWC APPRS
TOO WRM WITH 86 IN CRW.  FIND THAT HARD TO ACHIEVE EVEN WITH A SW
WND AS H8 TEMPS ONLY SUPPORT LWR 80S...THUS SIDED WITH MAV.

THU NIGHT ON...

ROLLING WITH MODEL CONSENSUS ON SLIGHTLY FASTER TIMING ON FRONT
WARRANTS BRINGING IN POPS FROM THE WEST A LITTLE SOONER FRIDAY
MORNING.  ALSO RAISED POPS BY A DIME FOR FRIDAY TO GOOD CHANCE.
STILL NOT CONCERNED FOR SEVERE THREAT THIS FAR EAST WITH THIS THOUGH
GRAND AND A HALF CAPE SHOWN HTS AREA.  WINDS FIELDS/LOW LEVEL
MOISTURE FEED NOT VERY IMPRESSIVE AND PWS GET JUST OVER AN INCH.

META HANGS FRONT UP OVER AREA SAT WHILE GFS SUITE CONTINUES TO
DEPICT CLEAN FROPA BY 12Z SAT.  THUS NOT MUCH CHANGE AT THIS POINT
THOUGH COULD SEE LINGERING POPS SOME SOUTHERN SECTIONS INTO EARLY
SATURDAY.

OTHERWISE NO CHANGES DAYS 4-7.  GFS IS A LITTLE FASTER ON FRONT
MONDAY THOUGH EUROPEAN MODELS REMAIN SLOWER.

CLOSE OR A SHADE BELOW ON THE NUMBERS.

99 / TRM
********************************************************************

945 PM EDT TUE APR 29 2003

GFS YESTERDAY DID TAKE FRONTAL ZONE TOO FAR SOUTH. THE FAVORED ETA
SEEMED BETTER.  REMNANTS OF FRONT STILL IN CRW-HTS VCNTY ON DOWN THE
OH RVR VLY AT 0130Z.  HOPEFULLY WITH THE WEAK INFLOW IN THE LOW
LEVEL TONIGHT...NO SHWRS POP UP IN THE MIDDLE OF THE NIGHT ALONG
THIS FRONTAL ZONE.  AT LEAST...DEBRIS CLOUDS SHOULD ADVECT EAST INTO
WRN ZONES OVERNIGHT.  RAISED MIN TEMPERATURES TONIGHT BASED ON DEW
POINT GRADIENT REMAINING N OF PKB AND MGW.  ALSO ADDED FOG OVERNIGHT
TONIGHT ESPECIALLY WHERE THE RAINS FELL EARLY TUE MRNG WITH 500 TROF
PASSING THRU...BUT FOG SHOULD EVAPORATE QUICKLY WED.

HAVE A GOOD LAST DAY OF APRIL.

BATTY
********************************************************************
Hazardous weather outlook, Apr 30, 3:30 PM EST, 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-302200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTHEASTWARD ACROSS THE
REGION.  SMALL HAIL AND HEAVY DOWNPOURS HAVE BEEN REPORTED.  SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING MAY REACH SEVERE CRITERIA.
WE CONTINUE TO MONITOR THE EVER CHANGING STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY... ALTHOUGH
MOST PLACES SHALL REMAIN DRY.  ANY THUNDERSTORM THAT DEVELOPS HAS
THE CAPABILITY TO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FLEEGEL

In the hours before

Local storm report, Apr 30, 1:30 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0230 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BIRCH RIVER               WV   0.75 IN HAIL
04/30/03   NICHOLAS

PG
Special weather statement, Apr 30, 3:10 PM EST, 1 hour 5 minutes before
OHZ085-WVZ008-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT WED APR 30 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

HEAVY RAINS AND EVEN SOME SMALL HAIL HAS FALLEN OVER THE PAST HOUR
ACROSS WESTERN JACKSON COUNTY WEST VIRGINIA AND SOUTHEAST MEIGS
COUNTY OHIO.  RAINFALL TOTALS OVER THE PAST HOUR ARE ESTIMATED TO BE
BETWEEN ONE TO ONE AND A HALF INCHES.  ADDITIONAL THUNDERSTORMS ARE
MOVING INTO THIS REGION AND COULD BRING MORE HEAVY RAIN.  SMALL
STREAMS ARE LIKELY SHOWING QUICK RISES...AND POORLY DRAINED AREAS
AND TYPICAL LOW SPOTS COULD SEE SOME WATER PROBLEMS.  WE WILL
CONTINUE TO MONITOR THIS AREA FOR POTENTIAL FLOODING PROBLEMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The radar

The Charleston,WV radar (KRLX), 125 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 30, 4:15 PM EST
Where
Washington County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.417, -81.450

Thunderstorm winds blew a large section of roofing material off a rehabilitation center. Power lines were also blown down in town, causing power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346558.